A 52-year-old female presents with fever of 38.3°C (101°F) and malaise. Her white blood cell count is 710/µL with 70% neutrophils. She was recently diagnosed with an urinary tract infection and is currently taking trimethoprim-sulfamethoxazole.
Which of the following statements is TRUE?A. Her neutropenia is unlikely to be due to idiosyncratic drug–induced acute neutropenia because her absolute neutrophil count (ANC) is <500/ µL
Correct Answer: D
The incidence of idiosyncratic drug reactions is estimated to be between 1/10,000 and 1/100,000. Diagnostic criteria include an ANC of <500/µL and onset of agranulocytosis during treatment with the offending drug and resolution of neutropenia within 1 to 3 weeks after stopping the drug though recovery may take longer. Reexposure to the drug results in recurrence of neutropenia.
Patients with drug-induced agranulocytosis are at risk for infection. The mortality rate is 5%. Older age (>65 years), an ANC <100/µL, development of severe infection, and preexisting comorbidities (renal disease, cardiac disease, pulmonary disease, systemic inflammatory diseases) are associated with worse prognosis.
In patients with neutropenia, fever is defined as a single oral temperature of ≥38.3°C (101°F) or a temperature of ≥38.0°C (100.4°F) sustained over a 1-hour period. Broad-spectrum antibiotics should be initiated after obtaining blood, urine, sputum, and any other relevant cultures. The Infectious Diseases Society of America (IDSA) recommends starting an antipseudomonal beta-lactam agent such as cefipime, meropenem, or piperacillin-tazobactam. Vancomycin is not recommended unless there is a catheter-related infection, skin or soft-tissue infection, pneumonia, or hemodynamic instability.
While the use of G-CSF has not been studied in large, randomized trials, its use is associated with shorter times to recovery of neutrophil count, lower rate of infectious and fatal complications, and shorter duration of antibiotic therapy and hospitalization. Because growth factors have minimal toxicity, the benefits outweigh the risks in drug-induced agranulocytosis patients with infection.